Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 10, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at May 25, 2020, 2:21 PM EDT for Harlan County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2020, 2:21 PM EDT (18:21 UTC)
- Expired
- May 25, 2020, 5:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Harlan County, KY
The radar
The Jackson,KY radar (KJKL), 76 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -99 J/kg
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
333
WGUS53 KJKL 251821
FFWJKL
KYC095-252115-
/O.NEW.KJKL.FF.W.0010.200525T1821Z-200525T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service JACKSON KY
221 PM EDT Mon May 25 2020
The National Weather Service in JACKSON KY has issued a
* Flash Flood Warning for...
Central Harlan County in southeastern Kentucky...
* Until 515 PM EDT.
* At 221 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Evarts, Rosspoint, Bailey Creek, Ages, Verda, Coxton, Short Town,
Darkmont, Putney, Colts, Shields and Kildav.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3697 8324 3688 8309 3684 8322 3687 8331
3694 8329
$$
KAS1 follow-up statement
167
WGUS73 KJKL 252106
FFSJKL
Flash Flood Statement
National Weather Service JACKSON KY
506 PM EDT Mon May 25 2020
KYC095-252116-
/O.EXP.KJKL.FF.W.0010.000000T0000Z-200525T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Harlan KY-
506 PM EDT Mon May 25 2020
...THE FLASH FLOOD WARNING FOR CENTRAL HARLAN COUNTY WILL EXPIRE AT
515 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3697 8324 3688 8309 3684 8322 3687 8331
3694 8329
$$
KASWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at May 25, 10:35 AM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 25, 10:35 AM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION National Weather Service Jackson KY 1035 AM EDT Mon May 25 2020 .UPDATE... Issued at 1035 AM EDT MON MAY 25 2020 Updated forecast grids for latest hourly trends as well as the zones and other products to remove morning fog. Today looks like a possibly replay of yesterday except that heights will be on the rise across the region as Atlantic high pressure builds a little stronger into the mid-Ohio Valley region. Thus with warming in the column storms may not be quite as strong and/or widespread today. However, DCAPES remain relatively high at around 750-1000 J/kg, and several storm indices still support the potential of some gusty winds with the strongest storms. Storm motions remain slow and PWATs are near the 99th percentile climatologically. Freezing levels (12-13 kft) are not ideal for warm water processes but still respectable for the potential of heavy rainfall. Therefore can not rule out some localized flooding issues, especially in the vicinity of low water crossings and/or areas that typically display poor drainage. Building high pressure will be strongest across our east, thus hoping that yesterday's hardest hit areas will not be as prone for activity today. Convective temps are right around 85. Thus expect convection to begin firing right around noon or just after. Will update the zone package one again as we approach the noon hour to remove morning wording. UPDATE Issued at 648 AM EDT MON MAY 25 2020 Made a couple minor tweaks to the near term temp forecast based on the current observations. After the 10Z hour, temperatures should only be warming. Fog will also begin lifting and dissipating fairly quickly over the next hour or two. Otherwise the forecast seems to be in good shape. All updates have been published and sent to NDFD/web. && .SHORT TERM...(Today through Tuesday) Issued at 421 AM EDT MON MAY 25 2020 A large upper level ridge of high pressure remains located over the mid-Atlantic states and will remain the focal feature across the Ohio Valley throughout the period. Our location on the west side of this system will promote SW to Srly flow into the region. This will couple with light Srly flow at surface as well, with a inverted surface high pressure system parked along and just east of the Appalachians. Temperatures will easily glide into the mid and upper 80s for your Memorial Day, and a muggy upper 80s at that. Tuesday will be a few degrees cooler as winds become a bit more SErly, but still in the low to mid 80s. As was said yesterday, this is a "dirty" ridge, in that it's presence will not translate to the typical dry conditions. Rather, the influx of both warm air and moisture into the region from the south will create unstable conditions, which will spawn showers and even thunderstorms once the convective temperature is met today and again Tuesday. The latest NAM12 soundings continue to show CAPE values well in the 2,500 to 3,500 J/kg range throughout the afternoon today and in the 2,000 J/kg range Tuesday, with decent lapse rates both days. Moisture will be confined to the low levels, with drying aloft. However, the missing ingredient for making this a concerning widespread severe day is the winds, or lack there of. Generally light and variable winds throughout the column will lend themselves more to slow moving pulse storms, which could grow fairly substantially and could put down some heavy rainfall, but will also collapse and fall just as fast as they go up. Can't rule out a few stronger storms with small hail, and maybe even a severe or two...but the lack of winds and a driving lifting mechanism (low pressure system or frontal boundary), has kept SPC from upgrading us from just the General Thunder category once again. Since the convective activity is diurnally driven, once the sun begins to set this evening, and we lose daytime heating and mixing, convection will quickly decline and dissipate. Much like the ongoing conditions, and those of last night, did keep fog mentioned in the forecast for overnight tonight, especially in the river valleys. The influx of humidity/moisture will lend itself to condensing as the temperatures cool overnight and a near-surface inversion sets up. Overnight lows tonight will be mild again, in the low to mid 60s. .LONG TERM...(Tuesday night through Sunday) Issued at 507 AM EDT MON MAY 25 2020 An upper level high centered over the Mid Atlantic states and New England at the start of the period will gradually weaken and get suppressed southward at the end of the week, as troughing progresses east southeast toward the northeast CONUS. At the surface, ridging will be situated just to our east into Thursday, with warm southerly flow over us. This will give way to a cold front arriving from the northwest Friday into Saturday, supported by the aforementioned upper trough. Despite the nearby upper high, diurnal heating of our warm and relatively humid air mass should result in deep convection at times through Wednesday, mainly during the afternoon and evening hours. However, weak flow and a lack of features should result in poor organization and limited coverage. The breakdown of the upper high and increasing flow aloft may result in greater precip coverage on Thursday. The greatest chance of rain, with likely POPs area wide, will be on Friday as the cold front arrives. It is still uncertain how quickly drying will arrive behind the cold front, and a lower POP continues to be carried into the weekend. The change in air mass should be effective enough to bring dry weather by late Sunday. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) ISSUED AT 657 AM EDT MON MAY 25 2020 Fog has eluded all TAF sites during the overnight, except for KSJS. As we head into the 12Z hour, fog should be lifting and dissipating fairly quickly. Went ahead and left out its mention when starting todays TAFs. Predominately VFR conditions are on tap for much of the day, with isolated to scattered showers and thunderstorms developing once again during the afternoon. Any convection will be pulsy and slow moving in nature, with a short life cycle. However, there is the potential for heavy downpours, frequent lightning, and small hail with some of the stronger storms...in addition to the lowering of VIS and CIGs. These storms will be diurnally driven, so once we head into the evening/overnight, any convection will quickly dissipate. Clouds may also begin to scatter out overnight, with another night of valley fog expected. Confidence is still low on if TAF sites will see an impact from this fog during the overnight hours, but went ahead and showed the lowering trend to MVFR around daybreak as fog lifts from the valleys and possibly into the TAF sites before dissipating. Winds will remain light and variable through the period, except for within any stronger thunderstorms, where gusts up to 30 kts could occur. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && UPDATE...RAY SHORT TERM...JMW LONG TERM...HAL AVIATION...JMW
Hazardous weather outlook, May 25, 9:40 AM EDT, 4 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Jackson KY 940 AM EDT Mon May 25 2020 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan- Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott- Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 940 AM EDT Mon May 25 2020 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms will be possible during the afternoon and early evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms are possible at times from Tuesday through Saturday, mainly during the afternoon and evening hours each day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. JMW/HAL/RAY
In the hours before
Special weather statement, May 25, 1:46 PM EDT, 35 minutes before
Special Weather Statement National Weather Service JACKSON KY 146 PM EDT Mon May 25 2020 KYZ079-083-251830- Wayne-Pulaski- 146 PM EDT Mon May 25 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WAYNE AND SOUTHWESTERN PULASKI COUNTIES... At 146 PM EDT, a strong thunderstorm was located over Frazer, or 10 miles southwest of Somerset, moving northeast at 5 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Somerset, Burnside, Sloans Valley, Bronston, Elihu, Quinton, Betsey, Frazer, Tateville, Somerset Pulaski Airport, Kidder, Mill Springs, General Burnside S.P., Trimble and Ferguson. LAT...LON 3685 8471 3693 8482 3712 8465 3697 8441 TIME...MOT...LOC 1746Z 235DEG 6KT 3694 8469 RAY
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:10 PM EDT | Areal Flood Warning | JKL | Knott, Perry | 2 hr |
| May 25, 12:53 PM EDT | Areal Flood Advisory | JKL | Letcher, Perry | 3 hr |
| May 25, 1:26 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| May 25, 1:46 PM EDT | Special Weather Statement | JKL | Pulaski | 44 min |
| May 25, 2:15 PM EDT | Areal Flood Advisory | JKL | Harlan | 3 hr |
| May 25, 2:38 PM EDT | Areal Flood Advisory | JKL | Wayne | 3 hr |
| May 25, 2:48 PM EDT | Special Weather Statement | JKL | Wayne | 27 min |
| May 25, 2:51 PM EDT | Areal Flood Advisory | JKL | McCreary, Pulaski, Wayne | 2 hr |
| May 25, 3:48 PM EDT | Areal Flood Advisory | JKL | Bell, Knox, Whitley | 3 hr |
| May 25, 4:09 PM EDT | Flash Flood Warning | JKL | Bell, Knox, Whitley | 3 hr |
| May 25, 6:22 PM EDT | Areal Flood Advisory | JKL | Menifee, Morgan, Wolfe | 3 hr |
| May 25, 6:53 PM EDT | Areal Flood Advisory | JKL | Rowan | 3 hr |
| May 25, 7:13 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 32 min |
| May 25, 7:37 PM EDT | Flash Flood Warning | JKL | Bath, Rowan | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.